Tennessee, 2017

Heat in Tennessee, August 20, 2017

August 20, 2017 · NWS MEG · 1 event in 1 county or zone

Upper level high pressure built over the Mid-South from mid to late July. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure built over the Mid-South from mid to late July. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 9:28 AM CST, 32 minutes earlier.

Area forecast discussion, Aug 20, 9:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1028 AM CDT Sun Aug 20 2017

.UPDATE...

A few showers have begun to develop across NE Arkansas this
morning, associated with remnant outflow boundaries from earlier
morning convection across portions of the Midwest. Have made
appropriate updates to POPs to account for this, both for the rest
of the morning and this afternoon. Otherwise, the forecast looks
good as temperatures will top out in the low to mid 90s later. The
heat advisory remains in effect through this evening for SW
portions of the FA as the building ridge aloft allows heat
indices to exceed 105 degrees.

ZDM

&&

.PREV DISCUSSION... /issued 350 AM CDT Sun Aug 20 2017/

DISCUSSION...
The subtropical ridge continues to build over the southern CONUS
this morning with a broad ridge axis extending from west to east
from the Southern Plains to the western Atlantic. There is a
weakness in this ridge over the central Gulf of Mexico where a
well-defined upper-level cyclone continues to meander in a general
westerly direction. The flow aloft on the poleward side of the
ridge is quasi-zonal with several shortwave troughs embedded
within the flow. An MCS is noted over the Midwest but it should
have no impact for us other than some cirrus blowoff during the
day. Otherwise, the synoptic pattern is rather benign for our neck
of the woods.

As the ridge continues to build today, mid-level temperatures will
warm slightly. This will be reflected by afternoon highs in the
low/mid 90s. Low-level moisture is progged to mix out over much
of west TN and northeast MS but will remain in place along and
west of the Mississippi River. The combination of this heat and
humidity will yield heat indices at or just above 105 degrees
from Jonesboro south to Clarksdale, extending as far east as
Memphis and Batesville. A Heat Advisory is in effect from 11A-7P
today to account for these conditions. Isolated diurnal convection
is expected today but the anticipated coverage doesn't warrant
PoPs above 20%. Once we lose surface heating, any ongoing
convection should quickly dissipate.

Hot and humid conditions will continue Monday and Tuesday but low-
level moisture is expected to trend down slightly, keeping
forecast heat indices between 100-105 degrees both days. Will
continue to monitor the dewpoint trends for the heat advisory
potential in the coming days. Otherwise, expect highs in the
low/mid 90s each afternoon.

Monday's sky cover forecast continues to be the big-ticket item
for those wishing to view the solar eclipse. Diurnal cumulus
clouds expected to develop by midday, eventually growing into a
typical Cu field during the afternoon. Given the eclipse timing
between 1-2 PM, this Cu field will likely be in place but
shouldn't be too significant. That said, there may be some areas
where viewing conditions are less than optimal. However,
forecasting these exact locations will be difficult until Monday
morning. A few diurnal showers and thunderstorms will be possible
on Monday, mainly over the western half of the CWA. By Tuesday,
rain chances begin to increase as a shortwave trough moves into
the Ohio Valley and weakens the ridge aloft.

This trough will push a cold front into the Mid-South Tuesday
night into Wednesday. Showers and thunderstorms are likely with
this cold front with PoPs peaking Wednesday morning. Rain chances
will quickly taper off Thursday evening with cooler and drier
conditions anticipated for Thursday and Friday. Afternoon highs
are progged to be in the low/mid 80s for the end of the work week.
Low temperatures will be in the low/mid 60s for much of the CWA
with some areas expected to dip into the upper 50s Friday morning.

The synoptic pattern looks to remain somewhat progressive late in
the forecast period with the next trough progged to affect the
Mid-South over the weekend. PoPs of 20-30% were included across
portions of the CWA during this period with temperatures remaining
several degrees below climatology.

Johnson

&&

.AVIATION...
12Z TAF cycle

VFR conditions should persist for much of the forecast period.
Some isolated thunderstorms will be possible this afternoon but
coverage will be very limited. Some fog may develop in the KMKL
area overnight. Winds will be light and mainly from the south for
much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Craighead-
     Crittenden-Cross-Lee AR-Phillips-Poinsett-St. Francis.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Heat Advisory until 7 PM CDT this evening for Shelby.

&&
Hazardous weather outlook, Aug 20, 4:10 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
510 AM CDT Sun Aug 20 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
510 AM CDT Sun Aug 20 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM to 7 PM today for
portions of northeast Arkansas, extreme west Tennessee, and
northwest Mississippi, including the Memphis metro area. Heat
indices at or just above 105 degrees are anticipated in the
advisory area this afternoon. Elsewhere, expect heat indices of
100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot and humid conditions will continue through Tuesday. Expect
afternoon heat indices between 100 and 105 degrees across much of
the Mid-South.

A few strong to severe storms will be possible across the Mid-
South late Tuesday into Wednesday. The primary hazard will be
damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Shelby

When
August 20, 10:00 AM CST to 3:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718911.